Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 115, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 6, 2001, 12:42 AM CDT for Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 6, 2001, 12:42 AM CDT (05:42 UTC)
- Expired
- Jun 6, 2001, 1:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lyon County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 060542 SVRTOP KSC111-060615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1242 AM CDT WED JUN 6 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 115 AM CDT * AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF EMPORIA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... EMPORIA NEOSHO RAPIDS LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3851 9629 3833 9629 3828 9596 3860 9597
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:39 PM CDT, 9 hours 3 minutes earlier.
Area forecast discussion, Jun 5, 3:39 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 AM CDT TUE JUN 5 2001 PCPN CHCS AND TEMPS MAIN CONCERNS TODAY. LATEST SFC MAP SHOWG WK BUT PERSISTENT BNDRY FROM NERN KS WHERE WK WAVE NOTED, SWWD INTO NRN OK. VSBL SAT PICS AND 88D SHOWG CONVECTION BEGNNING TO INCREASE AGAIN ALONG AND EAST OF BNDRY. MESOETA EDGES BNDRY SEWD SLOWLY DURING NEXT 24 HOURS, BUT KEEPS GOOD SUPPLY OF MOISTR POOLED IN THE AREA, EVEN TO THE NORTH OF SYSTEM. TSTM OUTFLO MAY DETERMINE THE FINAL RESTING PLACE OF THIS BOUNDRY LATE TONGT OR WED. BUT GUINDC EVENTUALLY WASHES IT OUT. WILL CARRY SCT TSTMS NERN KS AND ECNTRL KS FIRST PD (TNGT), BUT BLV MOST ACTVITY WILL BE DURG FIRST FEW HOURS OF PD. OVR NCNTRL KS FNT/BOUNDRY SHUD BE FAR ENOUGH AWAY TO PRECLUDE ALL BUT A STRAY SHOWER. WILL HOLD OFF ATTM ON ANY FFA, BUT WILL MONITOR SITUTN CLOSELY THIS EVENING. ON WED, WK BNDRY SHOULD BE ABOUT WASHED OUT, BUT EFFECTS OF ABUNDANT MOISTR, MORE SUN, LINGERING CONVERGNC AND UNSTABLE AMS COULD BE ENOUGH FOR AFTN CONVECTION TO FIRE AGAIN. ANY PCPN WILL LINGER INTO WED NGT AS AMS STABLZES WITH COOLING. ON THURS WE LOOK TO THE NORTHWEST, AS UPR FLO BECOMES DIFLUENT ON ERN PTN OF UPR RIDGE. MODELS FAIRLY CONSISTENT IN GENERATG SOME SCT PCPN OVER ERN NEB, AND UPR FLOW WOULD BRING IT DOWN INTO CWA. WILL CONT TREND FROM EFP AND KEEP CHC PCPN IN FCST ON THURS. ALTHOU POPS FAIRLY LOW, MODELS MOS HAVE TUF TIME PICKG UP ON NWRLY FLO SITUATN. TEMPERATURES STILL TRICKY WITH MODEL GUIDNC ALL OVER THE PLACE. CLDS AND PCPN WILL DICTATE FINAL RESULT. AM EXPECTING AT LEAST SOME SUN TOMRW SO 80S NOT OUT OF THE QUESTION. .TOP...NONE 36
In the hours before
Special weather statement, Jun 5, 10:02 PM CDT, 2 hours 40 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1002 PM CDT TUE JUN 5 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 373 IS CANCELED AT 10 PM... ...SEVERE THUNDERSTORM WATCH NUMBER 375 IS IN EFFECT FOR A PORTION OF EASTCENTRAL KANSAS UNTIL 3 AM... THE SEVERE THUNDERSTORM WATCH THAT COVERED MOST OF NORTHCENTRAL AND NORTHEAST KANSAS EARLIER THIS EVENING HAS BEEN CANCELED. A NEW WATCH...NUMBER 375...HAS BEEN ISSUED THAT ONLY COVERS FRANKLIN... COFFEY...AND ANDERSON COUNTIES. ALTHOUGH THIS WATCH IS IN EFFECT UNTIL 3 AM...SHOWERS AND THUNDERSTORMS SHOULD BE MOVING THROUGH THESE COUNTIES BEFORE 1 AM. AN ISOLATED SEVERE STORM MAY OCCUR BEFORE THEN. THE BIGGEST THREAT WOULD BE LARGE HAIL AND POSSIBLY SOME DAMAGING WIND. FOR THE EARLY MORNING HOURS...SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR...BUT NONE ARE EXPECTED TO BE SEVERE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.